Alert archive / California / Freeze Warnings in 2020

Freeze Warning 7, NWS Eureka, CA

March 26, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Mar 26, 2020, 3:52 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 27, 2020, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 3:52 PM PDT (22:52 UTC)
In effect from
Mar 27, 2020, 3:00 AM PDT
Expired
Mar 27, 2020, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS76 KEKA 262252
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
352 PM PDT Thu Mar 26 2020

CAZ110-111-113>115-270700-
/O.NEW.KEKA.FZ.W.0007.200327T1000Z-200327T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
352 PM PDT Thu Mar 26 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures in the low 30s and upper 20s with 
  widespread frost expected.

* WHERE...Valleys of Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Southeastern Mendocino 
  Interior, Northern Lake County and Southern Lake County 
  Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-109-112-270700-
/O.NEW.KEKA.FR.Y.0016.200327T1000Z-200327T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
352 PM PDT Thu Mar 26 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast and Southwestern Mendocino Interior Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
171 
WWUS76 KEKA 270406
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
906 PM PDT Thu Mar 26 2020

CAZ110-111-113>115-271215-
/O.CON.KEKA.FZ.W.0007.200327T1000Z-200327T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
906 PM PDT Thu Mar 26 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures in the low 30s and upper 20s with 
  widespread frost expected.

* WHERE...Valleys of Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Southeastern Mendocino 
  Interior, Northern Lake County and Southern Lake County 
  Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-109-112-271215-
/O.CON.KEKA.FR.Y.0016.200327T1000Z-200327T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
906 PM PDT Thu Mar 26 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast and Southwestern Mendocino Interior Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
982 
WWUS76 KEKA 271010
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
310 AM PDT Fri Mar 27 2020

CAZ109-112-271600-
/O.EXA.KEKA.FZ.W.0007.000000T0000Z-200327T1600Z/
/O.CON.KEKA.FR.Y.0016.000000T0000Z-200327T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
310 AM PDT Fri Mar 27 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures ranging from the upper 20s to mid 30s will
  result in frost formation.

* WHERE...Mendocino Coast and Southwestern Mendocino Interior
  County.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ113-271600-
/O.EXA.KEKA.FR.Y.0016.000000T0000Z-200327T1600Z/
/O.CON.KEKA.FZ.W.0007.000000T0000Z-200327T1600Z/
Southeastern Mendocino Interior-
310 AM PDT Fri Mar 27 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures ranging from the upper 20s to mid 30s will
  result in frost formation.

* WHERE...Southeastern Mendocino Interior County.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ110-111-114-115-271600-
/O.CON.KEKA.FZ.W.0007.000000T0000Z-200327T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
310 AM PDT Fri Mar 27 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures in the upper 20s to low 30s will result in
  widespread frost formation.

* WHERE...Northwestern Mendocino, Interior Mendocino, Northeastern
  Mendocino Interior, Northern Lake County, and Southern Lake
  County.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-271600-
/O.CON.KEKA.FR.Y.0016.000000T0000Z-200327T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
310 AM PDT Fri Mar 27 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte and the Northern Humboldt Coast.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
573 
WWUS76 KEKA 271546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PDT Fri Mar 27 2020

CAZ109-112-113-271700-
/O.EXP.KEKA.FZ.W.0007.000000T0000Z-200327T1600Z/
/O.EXP.KEKA.FR.Y.0016.000000T0000Z-200327T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
846 AM PDT Fri Mar 27 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

CAZ110-111-114-115-271700-
/O.EXP.KEKA.FZ.W.0007.000000T0000Z-200327T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
846 AM PDT Fri Mar 27 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

CAZ101-103-271700-
/O.EXP.KEKA.FR.Y.0016.000000T0000Z-200327T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
846 AM PDT Fri Mar 27 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 26, 3:50 PM PDT, 2 minutes earlier.

Area forecast discussion, Mar 26, 3:50 PM PDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
350 PM PDT Thu Mar 26 2020

.SYNOPSIS...After another frosty night, clouds will begin
overspreading northwest California on Friday before light rain
arrives along the coast in the afternoon or evening. Showery and
cool weather will last through much of the weekend, but with
relatively high snow levels.

&&

.DISCUSSION...After a frosty start to the day this morning, along
with areas of valley fog through the interior, it has turned out
to be a pretty day across northwest California, with plentiful
sunshine for most. One exception is over some of the interior
mountainous terrain, particularly eastern Mendocino and Lake
Counties, where towering cumulus and cumulus congestus along with
a few isolated showers have affected places from Pottery Valley to
the Lakeport vicinity. Temperatures across our area are still
running mostly below average for late March this afternoon, with a
chilly northwest breeze coming off the Pacific.

Those isolated showers will dissipate quickly this evening, with
mostly clear skies and easing winds once again leading to a frost
& freeze threat. Issued advisories and warnings similar to last
night. The differences will be along portions of the immediate
coast, where temperatures could trend a couple degrees milder,
especially toward Del Norte County where some clouds will start to
push in toward morning. Meanwhile, expanded Freeze Warnings around
much of Clear Lake and into the Russian River Valley, as
conditions should be similar to last night; if anything a little
less valley fog may allow for more widespread freezing temps
there.

Dry weather will last into at least Friday afternoon for much of
Northwest California. Rain showers will reach Del Norte by the
afternoon, then Humboldt by the evening, and expand southeastward
overnight. Waves of generally light rain showers will be around on
Saturday, with periods of just damp and mostly cloudy conditions
in between showers. A weak surface low pressure trough, and
slightly more noteworthy upper-level trough will pass through
Saturday night into early Sunday morning, with the best chance for
some periods of briefly heavier rain, and maybe even some isolated
small hail showers for coastal northern Humboldt or Del Norte.
Still, total rain amounts from Friday evening through the weekend
look like they will be on the order of 0.25 to 0.50 inches across
most of Trinity and Mendocino, with 0.50 to 0.75 inches around
Humboldt. Higher amounts closer to an inch will be found into the
mountainous terrain, with more like 1 to 2 inches in Del Norte in
particular. Snow impacts will be very minimal as well. Snow
levels will rise to near or above 4000 feet as the bulk of the
precipitation moves in, and only northern Trinity may need a
Winter Weather Advisory eventually for Scott Mountain Summit.

Conditions should improve later on Sunday as that storm system
passes by to our east, with even some partial clearing possible
later in the day, particularly at the coast. Still, it will be a
cool day with a chilly onshore breeze even if we do manage some
sun. Next week the forecast continues to look very uncertain, with
regard to timing and amounts of any additional episodes of
showers, with lots of model variability. However, there is a
clear trend toward milder temperatures and rising snow levels,
especially across the interior. /AAD

&&

.AVIATION...Generally clear skies and vfr over much of the region
today.  Some afternoon cumulus over the interior zones is present
but not a flight issue and these clouds should diminish entirely by
sundown.  Some light offshore flow should keep the terminals vfr
through the night and early morning hours but some patchy ground fog
or low morning stratus is still slightly possible at the coastal
sites and interior valleys.

&&

.MARINE...Northerly winds will continue to gradually increase
this evening with borderline advisory level conditions. A NW swell
will very gradually wane through the remainder of the week. Larger
NW swell may build into the area by early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 3 AM to 9 AM PDT Friday for CAZ101-103-109-
     112.

     Freeze Warning from 3 AM to 9 AM PDT Friday for CAZ110-111-
     113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     midnight PDT tonight for PZZ455.

     Small Craft Advisory until 3 AM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 26, 3:41 AM PDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
341 AM PDT Thu Mar 26 2020

CAZ102-105>108-271045-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
341 AM PDT Thu Mar 26 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-109-271045-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
341 AM PDT Thu Mar 26 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-271045-
Southwestern Humboldt-
341 AM PDT Thu Mar 26 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-271045-
Southwestern Mendocino Interior-
341 AM PDT Thu Mar 26 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-271045-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
341 AM PDT Thu Mar 26 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-271045-
Southeastern Mendocino Interior-
341 AM PDT Thu Mar 26 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ114-115-271045-
Northern Lake County-Southern Lake County-
341 AM PDT Thu Mar 26 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:52 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino17 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.